Texas, 2020

High Wind in Texas, September 28, 2020

September 28, 2020 · NWS MAF · 1 event in 1 county or zone

A strong cold front moved into West Texas. High pressure and cold air behind the cold front caused strong winds to develop in the Guadalupe and Delaware Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong cold front moved into West Texas. High pressure and cold air behind the cold front caused strong winds to develop in the Guadalupe and Delaware Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 28, 2:21 AM CST, 39 minutes earlier.

Area forecast discussion, Sep 28, 2:21 AM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
321 AM CDT Mon Sep 28 2020

.DISCUSSION...

After a miserably, record hot Sunday, the strong cold front has
arrived with much cooler and windy conditions.

The cold front is currently making its way across the Big Bend
region this morning and should clear the Rio Grande in the next hour
or so. Winds right behind the front are sustained near 30 mph
with gusts near 50 mph at a few locations. Very strong gap winds
through Guadalupe Pass will also continue into the late morning
hours. We've already seen sustained winds near 60 mph at GDP. Will
cancel the advisory across the plains as winds have dropped there,
but add areas along the Rio Grande. Blowing dust is causing low
visibilities at many locations, but this should be short-lived as
winds decrease around sunrise. Temperatures have already fallen
into the 50's with a few 40's across northern areas. Highs will
only climb into the 70's today with 60's in the higher terrain.

The upper trough associated with the cold front will move east as a
large, anomalous ridge builds across the western U.S. this week.
This will put an end to our short-lived cool snap as temperatures
rise back above normal as early as Wednesday. NW flow aloft could
send another weak front south late this week, but temperatures
will likely stay near to above normal behind it. The weekend looks
very warm before another possible front arrives early next week.
Unfortunately, the forecast remains dry.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     72  45  79  51 /   0   0   0   0
Carlsbad                       72  45  80  49 /   0   0   0   0
Dryden                         76  52  82  54 /   0   0   0   0
Fort Stockton                  71  47  76  52 /   0   0   0   0
Guadalupe Pass                 62  47  71  51 /   0   0   0   0
Hobbs                          70  42  77  49 /   0   0   0   0
Marfa                          68  38  73  45 /   0   0   0   0
Midland Intl Airport           72  44  79  52 /   0   0   0   0
Odessa                         72  45  78  52 /   0   0   0   0
Wink                           74  46  80  51 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Wind Advisory until noon CDT today for Central Brewster County-
     Chinati Mountains-Chisos Basin-Davis Mountains-Eastern
     Culberson County-Lower Brewster County-Marfa Plateau-
     Presidio Valley-Terrell-Van Horn and Highway 54 Corridor.

     High Wind Warning until 11 AM MDT this morning for Guadalupe and
     Delaware Mountains.

&&

24/29
Hazardous weather outlook, Sep 27, 1:26 PM CST, 13 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
226 PM CDT Sun Sep 27 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-281930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
226 PM CDT Sun Sep 27 2020 /126 PM MDT Sun Sep 27 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Dry and breezy conditions in western portions of the forecast area
will yield elevated to near critical fire weather this afternoon and
evening.

A cold front will bring strong, gusty winds through the region
late tonight. Wind Advisory has been issued for the Permian Basin
Trans Pecos, southeast New Mexico and Davis Mountains. Blowing dust
may temporarily reduce visibility.

A High Wind Warning is in effect for Guadalupe Pass
and wind speeds could approach advisory levels across the plains.
Blowing dust may temporarily reduce visibility.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Wind Advisory is in effect for the Chisos Mountains, Culberson, and
Terrel counties. Blowing dust may temporarily reduce visibility.

A High Wind Warning is in effect for Guadalupe Pass through Monday
morning. Blowing dust may temporarily reduce visibility.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
September 28, 3:00 AM CST to 8:30 AM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920564.